Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2017, 6:54 PM CDT for Clark County, Comanche County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 9, 2017, 7:18 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS53 KDDC 092354
SVRDDC
KSC025-033-100045-
/O.NEW.KDDC.SV.W.0279.170809T2354Z-170810T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
654 PM CDT WED AUG 9 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Comanche County in south central Kansas...
Southeastern Clark County in southwestern Kansas...
* Until 745 PM CDT
* At 653 PM CDT, a severe thunderstorm was located 4 miles southeast
of Sitka, or 8 miles southwest of Protection, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sitka and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 9972 3723 9961 3708 9920 3700 9926
3700 9961
TIME...MOT...LOC 2353Z 301DEG 13KT 3712 9959
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
626
WWUS53 KDDC 100002
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT WED AUG 9 2017
KSC025-033-100045-
/O.CON.KDDC.SV.W.0279.000000T0000Z-170810T0045Z/
Comanche KS-Clark KS-
702 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES...
At 700 PM CDT, a severe thunderstorm was located 6 miles southeast of
Sitka, or 7 miles southwest of Protection, moving southeast at 15
mph.
This is a very dangerous storm.
HAZARD...Softball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Sitka and Buttermilk.
Softball hail was reported 3 miles west southwest of Medicine Lodge
at 657 pm!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3707 9972 3723 9961 3708 9920 3700 9926
3700 9961
TIME...MOT...LOC 0000Z 301DEG 13KT 3711 9956
HAIL...4.00IN
WIND...70MPH
$$
UMSCHEID806
WWUS53 KDDC 100008
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
708 PM CDT WED AUG 9 2017
KSC025-100017-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-170810T0045Z/
Clark KS-
708 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3700 9953 3719 9953 3708 9920 3700 9926
TIME...MOT...LOC 0007Z 301DEG 13KT 3710 9953
$$
KSC033-100045-
/O.CON.KDDC.SV.W.0279.000000T0000Z-170810T0045Z/
Comanche KS-
708 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN COMANCHE COUNTY...
At 707 PM CDT, a severe thunderstorm was located 7 miles south of
Protection, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3700 9953 3719 9953 3708 9920 3700 9926
TIME...MOT...LOC 0007Z 301DEG 13KT 3710 9953
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON924
WWUS53 KDDC 100018
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
718 PM CDT WED AUG 9 2017
KSC033-100028-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-170810T0045Z/
Comanche KS-
718 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3700 9953 3719 9953 3708 9920 3700 9926
TIME...MOT...LOC 0016Z 301DEG 13KT 3708 9949
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 3:45 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 345 PM CDT Wed Aug 9 2017 ...Updated short and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 345 PM CDT Wed Aug 9 2017 Scattered thunderstorms were developing across central and south central Kansas this afternoon along a surface trough that has moved into the area. A few storms were also developing over far southwest Kansas in an area of weaker convergence. SPC mesoanalysis shows MLCape values around 1500 j/kg in a band from far southwest Kansas into the northwest/north central part of the state. Deep layer shear across western and central Kansas was fairly weak, save the southwest corner of the forecast area where 30-40 knots of 0-6km shear was indicated. A few storms in the Medicine Lodge area were strengthening with some pea size hail possible. Can't rule out a few strong storms with hail up to quarter size along with gusty winds but overall, think the severe threat will be fairly isolated through late afternoon. Convective allowing models, especially the HRRR, have been showing storms developing in this area for several runs. The current area of showers and storms along the Highway 183/281 corridor should continue in that area through the remainder of the afternoon before gradually propagating east out of the area late this afternoon and early evening. Thunderstorms developing along the OK border over far southwest Kansas are progged to diminish by late afternoon. The models then show some convection moving into western portions of the forecast area from the west and north late this evening and these should be diminishing by late tonight. Thursday should be fairly quiet through the daytime after the overnight convection diminishes. The GFS is warmer than the NAM with boundary layer conditions during the day. Tend to lean toward the GFS but overnight convective trends could definitely have impacts. High temperatures should be in the mid 80s to around 90. Otherwise, the models show a mid level shortwave trough dropping out of the northern Plains in the Midwest while a cold front drops south toward western Kansas during the day. Ahead of the front, CAPE values increase to 1500-2000 j/kg along with 0-6km shear around 50 kts. This should be sufficient for supercell thunderstorms with large hail, damaging winds and possibly a tornado. Thunderstorms should begin developing over the higher terrain of eastern Colorado and northwest Kansas along the front by mid afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 345 PM CDT Wed Aug 9 2017 Thunderstorms developing Thursday afternoon should coalesce into a forward propagating MCS that tracks southeast across the forecast area Thursday evening. High winds along with possible localized flooding from heavy rain will become an increasing threat. The models have this system moving southeast out of southwest and south central Kansas later Thursday night. Friday should be quiet and cooler as the upper wave moves east of the area and somewhat cooler and stable air moves into western Kansas. Friday night could see additional showers and thunderstorms moving out of the eastern slopes into western Kansas. There is a little more uncertainty as to the coverage and eastern progression of these storms given the more stable conditions. Another shortwave trough digs southeast through the northern Plains into the Midwest on Saturday into Sunday. This should force another cold front south through western Kansas along with increasing chances for thunderstorms. The weather should quiet down a bit early next week as an upper level ridge builds east across the northern and central Plains. Another shortwave moving east out of the Rockies into the northern and central Plains by mid week could bring another round of storms to western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1227 PM CDT Wed Aug 9 2017 MVFR cigs are expected to lift into the VFR category at Garden City and Hays during the first few hours of this period. Widely scattered thunderstorms may develop this afternoon but uncertainty on location precludes any mention in the TAFs. Thunderstorm chances will increase somewhat this evening into the night time hours. Have included a period of VCTS at the terminals for that. There is some small possibility for visibility reductions into the MVFR category later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 86 65 84 / 40 10 60 10 GCK 63 86 63 82 / 30 20 60 10 EHA 65 87 63 82 / 40 10 60 20 LBL 67 90 65 85 / 40 10 60 20 HYS 62 85 63 83 / 30 20 50 10 P28 67 89 68 85 / 40 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Aug 9, 12:03 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1203 PM CDT Wed Aug 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few showers and thunderstorms will be possible this afternoon and evening over western Kansas. Strong to severe thunderstorms will be possible over far southwest Kansas late this afternoon. The strongest storms will be capable of hail to half dollar size and wind gusts to near 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms are likely late Thursday and Thursday night. Initial storms in NW Kansas are expected to be supercells, capable of large hail and potentially a few tornadoes. This risk will be highest across the NW zones early Thursday evening. Thunderstorms are expected to organize into a large complex of storms and race southeast across SW Kansas Thursday evening. If storms organize into line and bowing segments as expected, than damaging wind gusts can be expected. Locally very heavy rainfall is also expected, but quick storm movement will reduce the flooding threat at least to some degree. Days 2-7 Hazards ---------------- * Thursday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of US Highway 83 later this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
In the hours before
Special weather statement, Aug 9, 5:17 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT WED AUG 9 2017
KSZ065-066-092300-
Stafford KS-Pawnee KS-
517 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...STAFFORD...
NORTHEASTERN EDWARDS AND NORTHEASTERN PRATT COUNTIES UNTIL 600 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Zook, or 9 miles southeast of Larned, moving east at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Saint John, Stafford, Hudson, Seward, Radium, Neola, Dillwyn, Zook,
Zenith, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.
LAT...LON 3782 9852 3791 9885 3805 9912 3826 9903
3826 9847 3783 9847
TIME...MOT...LOC 2217Z 292DEG 22KT 3808 9898
JJOHNSONSpecial weather statement, Aug 9, 5:26 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT WED AUG 9 2017
KSZ031-092300-
Ellis KS-
526 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 600 PM
CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ellis, or 13 miles northwest of Hays, moving
southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Ellis, Catherine, Antonino, Emmeram, Yocemento and Hays
Regional Airport.
LAT...LON 3897 9907 3872 9943 3899 9959 3903 9959
3913 9946 3913 9944
TIME...MOT...LOC 2226Z 315DEG 20KT 3903 9947
JJOHNSONSpecial weather statement, Aug 9, 5:33 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 533 PM CDT WED AUG 9 2017 KSZ088-092315- Clark KS- 533 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Minneola, or 13 miles northwest of Ashland, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Sitka, Lexington and Big Basin Preserve. LAT...LON 3722 10009 3740 10002 3733 9955 3707 9965 TIME...MOT...LOC 2232Z 287DEG 15KT 3730 9997 JJOHNSON
Special weather statement, Aug 9, 6:04 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT WED AUG 9 2017
KSZ081-090-100000-
Pratt KS-Barber KS-
604 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Coats, or 13 miles south of Pratt, moving southeast at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sawyer, Isabel, Coats, Lake City, Sun
City and Elm Mills.
LAT...LON 3707 9863 3742 9896 3757 9884 3748 9847
3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 2304Z 302DEG 17KT 3746 9882
UMSCHEIDSpecial weather statement, Aug 9, 6:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT WED AUG 9 2017
KSZ088-089-100015-
Clark KS-Comanche KS-
635 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Sitka, or 3 miles east of Ashland, moving southeast at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Protection and Sitka.
LAT...LON 3711 9981 3728 9967 3716 9940 3700 9955
3700 9966
TIME...MOT...LOC 2335Z 302DEG 16KT 3717 9971
JJOHNSONSpecial weather statement, Aug 9, 6:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
638 PM CDT WED AUG 9 2017
KSZ066-081-100015-
Pratt KS-Stafford KS-
638 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, or 7 miles south of Stafford, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Preston and Neola.
LAT...LON 3781 9868 3797 9856 3793 9847 3783 9847
3782 9846 3768 9847
TIME...MOT...LOC 2337Z 302DEG 18KT 3786 9855
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:15 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Aug 9, 3:41 PM CDT | Special Weather Statement | DDC | Barber | 34 min |
| Aug 9, 4:17 PM CDT | Special Weather Statement | DDC | Rush | 58 min |
| Aug 9, 5:17 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Aug 9, 5:26 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Aug 9, 6:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 9, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Aug 9, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 24 min |
| Aug 9, 6:35 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 9, 6:38 PM CDT | Special Weather Statement | DDC | Pratt | 37 min |
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.